Colorado, 2017Winter Storm in Colorado, January 8 to 11, 2017
January 8 to 11, 2017 · NWS BOU · 3 events in 3 counties and zones
A strong upper level jet stream brought period of heavy snow and high winds to the north central mountain. 5 inches in Breckenridge and Loveland Ski Area; 40 inches near Silverthorne; 39 inches at Copper Mountain Ski Area; 30 inches at Eldora and Winter Park Ski Areas; with 22 inches near Frisco.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level jet stream brought period of heavy snow and high winds to the north central mountain. Storm totals included: 51 inches, 16 miles west-southwest of Walden; 45 inches at Arapaho Basin Ski Area; 41.5 inches in Breckenridge and Loveland Ski Area; 40 inches near Silverthorne; 39 inches at Copper Mountain Ski Area; 30 inches at Eldora and Winter Park Ski Areas; with 22 inches near Frisco. Strong winds also accompanied the storm systems with gusts ranging from 50 to 70 mph above timberline. In Breckenridge, the accumulation of heavy snow caused the roof of the Ten-Mile-Room in Breckenridge to collapse. The flat roof of the convention center, built in 1972, covered nearly 4,500 square feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 8, 10:42 AM MST, 18 minutes earlier.
Area forecast discussion, Jan 8, 10:42 AM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1042 AM MST Sun Jan 8 2017
.UPDATE...
Issued at 1042 AM MST Sun Jan 8 2017
Decided to upgrade the mountain zones to a Winter Storm Warning
which will run through Tuesday morning. Looking at web cameras,
appears most mountain locations have picked up 2 to 5 inches since
late last night. Radar showing plenty of snow upstream, so snow
is expected to continue into the evening. Expect a decrease in
snow overnight as the ridge axis moves overhead. Heavy mountain
snow is expected to develop Monday as a powerful jet bring Pacific
moisture to the area. Between now and Tuesday morning, expect one
to three feet of snow across the mountains.
Also upgraded the High Wind Watch for the foothills for late
tonight and Monday. Models continue to show very strong winds over
the foothills. Models show a stable layer just below 500 mb, a
little higher than usual. However it lowers Monday morning. Also
issued a High Wind Watch for zones 38 and 39, areas west of
Interstate 25 where there is a good chance for strong winds as
well.
&&
.SHORT TERM...(Today and tonight)
Issued at 523 AM MST Sun Jan 8 2017
Shortwave ridge over Colorado today behind a small trough that
moved through overnight. There has been a little burst of Boulder
mountain wave this morning, but this should be diminishing over
the next few hours. Only light snow in the mountains overnight as
the moisture was mainly above mountaintop. Upstream the moisture
is lowering, so light orographic snow should continue despite the
lack of lift and a fairly stable air in the low to mid levels.
Deeper moisture, dynamic lifting, and a more favorable wind
direction will not arrive until sometime Monday morning. For this
reason we have chosen to issue a Winter Weather Advisory to cover
the light snow and strong winds over the northern mountains through
tonight, then keep a Winter Storm Watch for Monday into Tuesday
for both the northern and central mountains. Areas that do well in
WSW flow, mainly near the Wyoming border, could start to get heavy
snow late tonight while areas further south may wait until later
Monday morning.
High wind threat in the foothills looks to peak Monday morning.
Some mixed signals as there will be a bit of a stable layer, but
it's not real good, and the upstream moisture takes the edge off
the stability. Mesoscale models are insisting on a strong wave and
there isn't much resistance to the winds coming down. It may wind
up being a combination high elevation brute force/mixing event
with a few hours near high wind criteria sometime Monday. Anyway,
enough of a threat to keep the watch. Smaller threat of high winds for
areas just east of the mountains but that does not appear likely
at this time.
Only minor modifications to a complex temperature pattern. I did
take out the mention of rain in the mountain valleys as there will
likely still be a bit of an inversion with low level cold air allowing
snow to make it to the ground. It does not appear to be warm
enough for a freezing rain threat.
.LONG TERM...(Monday through Saturday)
Issued at 523 AM MST Sun Jan 8 2017
An upper ridge axis is over the eastern Colorado border at 12Z
Monday morning. The flow aloft is strong and west-southwesterly
on Monday. A weak upper trough moves across the CWA from 06Z-12Z
Monday night late. Really strong west-northwesterly flow aloft is
progged for the CWA all day Tuesday. There is a 130-150 knot jet
maximum over us all day. Tuesday night features strong zonal flow.
There is mostly weak to moderate upward motion progged for the
CWA on the QG Omega fields Monday through Tuesday night. The low
level winds will be downsloping all day Monday into the evening.
There is a cold front to move in around 06Z Monday night with
decent northwesterlies behind it. Tuesday has all downsloping
winds as well, mainly from the due west. Models point to normal
drainage patterns Tuesday night. Cross sections show a decent
mountain wave set-up Monday until late afternoon. The low level
pressure gradient is pretty good too. Strong winds can be
expected, and perhaps strong enough for highlight criteria. Will
keep the high wind watch going through 18Z Monday. Concerning
moisture, it is very deep over the mountains Monday. There is a
bit of a decrease in moisture Monday evening on all the models,
but it increases again by late evening and is deep again into
Tuesday morning. Models have another brief decrease in moisture
Tuesday mid morning to early afternoon, only to increase again
later and Tuesday night. The plains have no low level moisture, a
tad of mid level moisture and some upper level moisture here and
there through the four periods. The QPF fields have measurable
precipitation in the mountains all four periods. The amounts are
pretty decent from 12Z Monday through 06Z Tuesday. There is a bit
over a small portion of the plains Monday night. For mountain
snowfall, the mountain top wind direction is not great for
orographic enhancement much of Monday, but it gets better after
00Z. The warm temperatures/warm air advection goes away around
then as well. Will go with/adjust current highlight to a winter
storm watch from 12Z Monday to 18Z Tuesday. There is deep moisture
and strong wind and upward synoptic scale energy all of Monday,
so that time will also be included in the watch. For pops in the
mountains will go with 60-100%s Monday through Tuesday night. Will
keep a few minor pops over the plains adjacent to the foothills.
For temperatures, Monday highs are 1-4 C warmer than today's.
Tuesday highs cool down some 4-7 C from Monday's highs. For the
later days, Wednesday through Saturday, the models have very
strong zonal flow over the CWA Wednesday and Wednesday night. The
very strong jet continues Thursday and Thursday night but it is
southwesterly in direction. The southwesterly flow aloft decreases
Friday and Friday night, then an upper trough moves cross
Colorado on Saturday. There is a cold front and some upslope for
the plains sometime around Thursday afternoon/evening continuing
into Friday. Models have enough low level moisture for a brief
shot of snow, perhaps. The mountains will need snow in the
forecast into Friday evening for sure. The new, cold airmass
expected for Friday is not significantly cold, as out latest one
was.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1042 AM MST Sun Jan 8 2017
VFR through tonight. South to southeast winds will prevail today,
though there could be periods of west winds at KBJC. A
strengthening mountain wave will provide a greater threat of LLWS
and erratic winds near the foothills including KBJC tonight and
Monday. West winds gusting to 50 knots at times are likely at
KBJC by Monday morning. Gusty west winds to 40 knots may spread to
KDEN and KAPA by 18z Monday which could cause crosswind issues.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Monday afternoon for
COZ038-039.
High Wind Warning from 11 PM this evening to 5 PM MST Monday for
COZ035-036.
Winter Storm Warning until 11 AM MST Tuesday for COZ031-033-034.
&&
UPDATE...Meier
SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Meier
Hazardous weather outlook, Jan 8, 6:43 AM MST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
643 AM MST SUN JAN 8 2017
COZ030>051-091345-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
643 AM MST SUN JAN 8 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL CONTINUE OVER THE HIGHER MOUNTAINS TODAY. IT WILL
ALSO BE WINDY ABOVE 10 THOUSAND FEET AND IN THE FRONT RANGE
FOOTHILLS. THE SNOW WILL BECOME HEAVIER NEAR THE WYOMING BORDER
LATE TONIGHT, WHERE TOTALS BY MORNING WILL RANGE FROM 6 TO 12
INCHES. IN THE MOUNTAINS AROUND SUMMIT COUNTY, SNOWFALL BY MORNING
SHOULD BE IN THE 4 TO 8 INCH RANGE. STRONG WINDS IN THE FOOTHILLS
AROUND BOULDER SHOULD DECREASE THIS MORNING, THOUGH GUSTS IN THE
30 TO 40 MPH RANGE CAN STILL BE EXPECTED IN THE HIGHER FOOTHILLS
THIS AFTERNOON. STRONGER GUSTS UP TO 75 MPH ARE POSSIBLE LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW...HEAVY AT TIMES...IS EXPECTED IN THE MOUNTAINS MONDAY INTO
TUESDAY MORNING. LIGHTER SNOW WILL BE LIKELY IN THE MOUNTAINS
FROM TUESDAY AFTERNOON INTO FRIDAY MORNING BEFORE DECREASING ON
FRIDAY AND ENDING FRIDAY NIGHT. SIGNIFICANT SNOW ACCUMULATIONS
ARE POSSIBLE IN THE MOUNTAINS MONDAY INTO TUESDAY. VERY STRONG
WINDS WILL CAUSE BLOWING SNOW IN THE MOUNTAINS AND FOOTHILLS
MONDAY INTO MONDAY EVENING. STRONG GUSTY DOWNSLOPE WINDS WILL
PLAGUE THE FOOTHILLS AND IMMEDIATE PLAINS ON MONDAY. SPEEDS COULD
GET ABOVE 60 MPH AND WARRANT THE ISSUANCE OF A HIGH WIND WARNING.
STAY TUNED. THERE COULD BE A STRAY SHOWERS OVER THE PLAINS ON
MONDAY...BLOWING OFF FROM THE HIGHER TERRAIN...OTHERWISE DRY
CONDITIONS ARE EXPECTED ALL WEEK FOR THE PLAINS.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOWFALL OR STRONG WINDS WILL BE APPRECIATED.
GIMMESTAD/RJK
In the hours before
Local storm report, Jan 8, 6:56 AM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
656 AM MST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM NON-TSTM WND GST 1 E BERTHOUD PASS 39.80N 105.76W
01/08/2017 M76.00 MPH CLEAR CREEK CO AWOS
1212 AM NON-TSTM WND GST 2 S GOLD HILL 40.03N 105.40W
01/08/2017 M78.00 MPH BOULDER CO MESONET
&&
CMGWinter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- January 8, 11:00 AM MST to January 11, 11:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Storm totals included 51 inches, 16 miles west-southwest of Walden.
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- January 8, 11:00 AM MST to January 11, 11:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included: 20 inches at Joe Wright and Lake Irene, with 19 inches at Willow Park SNOTEL.
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 8, 11:00 AM MST to January 11, 11:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included: 45 inches at Arapaho Basin Ski Area; 41.5 inches at Breckenridge and Loveland Ski Areas; 40 inches near Silverthorne; 39 inches at Copper Mountain Ski Area; with 30 inches at Eldora and Winter Park Ski Areas. The roof of the Ten-Mile-Room in Breckenridge also collapsed under the weight of the heavy snowfall.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Heavy Rain in California, January 8 to 9, 20171 death · 93 kt wind · 2 events
- Cold in Mississippi, January 8, 20171 death · 1 event
- High Wind in Wyoming, January 8 to 11, 201776 kt wind · 78 events
- High Wind in Washington, January 8, 2017$351,000 · 58 kt wind · 1 event
- Winter Storm in Wyoming, January 8 to 12, 201717 events
- High Wind in New Mexico, January 8 to 10, 201770 kt wind · 6 events
- Heavy Snow in Idaho, January 8 to 9, 20173 events
- Flooding in California, January 8 to 9, 20172 events
- High Wind in Utah, January 8 to 9, 2017$10,000 · 60 kt wind · 2 events
- Winter Storm in Montana, January 8 to 12, 20171 event
- Winter Weather in Utah, January 8 to 9, 20171 event
- Winter Storm in Idaho, January 8 to 9, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673400, 673401, 673402.